MAUDE Adverse Event Report: CUTERA, INC. TRUSCULPT ID; MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT

CUTERA, INC. TRUSCULPT ID; MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Scar Tissue (2060); Partial thickness (Second Degree) Burn (2694)
Date of Event 08/15/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Treatment date: (b)(6) 2024.Date patient reported adverse event to clinic: (b)(6) 2024.Date initial burn reported to cutera: (b)(6) 2025.Date clinic provided clinical information about the burn:(b)(6) 2025.Event description: a patient underwent treatment using the trusculpt 16 cm2 handpiece applied to the submental area and jawline.Following the procedure, the patient developed a thin, linear burn on the upper anterior neck, in the region of the hyoid bone, beneath the submental area.The patient did not report the burn to the clinic until approximately one month after treatment.The burn subsequently healed with a thin, linear scar.It is unknown what type of wound management, if any, was used during this period.Proper post-treatment care is essential to minimizing scar formation and achieving optimal cosmetic outcomes.Potential cause of the burn: user error.The trusculpt device uses radiofrequency (rf) energy to heat subcutaneous tissue.When the handpiece is applied over hard structures like the hyoid bone, there is an increased risk of thermal injury.Unlike areas with more soft tissue, bones do not dissipate heat as effectively, causing heat to concentrate in the thin layer of overlying skin.This can lead to localized burns.The location of the burn suggests that while treating the submental area, the device operator may have inadvertently placed the bottom edge of the handpiece against the hyoid bone, leading to excessive heat buildup and subsequent injury.Conclusion: no device malfunction has been identified, and the system has been in use since august 2024 without additional reported adverse events.
 
Additional Manufacturer Narrative
The trusculpt instructions for use were reviewed with the device operator, including the importance of avoiding direct contact with bony structures, such as the hyoid bone.

Brand Name
TRUSCULPT ID
Common Device Name
MASSAGER, VACUUM, RADIO FREQUENCY INDUCED HEAT
Manufacturer (Section D)
CUTERA, INC.
3240 bayshore blvd.
brisbane CA 94005
Manufacturer Contact
julia brown
3240 bayshore blvd.
brisbane, CA 94005
MDR Report Key21615616
Report Number2954354-2025-00001
Device Sequence Number6668850
Product Code GEI
UDI-Device Identifier00816722021427
UDI-Public010081672202142711201219
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K221407
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2025
Initial Report FDA Received Date03/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/19/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age39 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American